To the Editor: Bupropion has characteristics, including excellent tolerability and few side effects or drug interactions, that suit it well for use in the elderly (1). However, bupropion has been associated with toxic effects, including seizures and psychosis, at rates higher than those found with other antidepressants (1). We present what is believed to be the first reported case of bupropion-induced psychosis in an elderly depressed individual with no known predisposition to psychosis who was neither delirious nor manic.
Mr. A, a 79-year-old, widowed, retired Hispanic man with no history of psychiatric or substance abuse came to the emergency room after attempting suicide by slashing both of his wrists with a razor blade. On admission, his history and the results of a mental status examination were consistent with an initial episode of severe major depression. There was no evidence of delusions, hallucinations, or a thought, perceptual, or cognitive disturbance. Results of a physical examination, including an extensive hematological and metabolic screening, as well as an ECG and chest X-ray, revealed no significant abnormalities. His medical history was significant for the presence of osteoarthritis, gout, gastritis, and glaucoma, for which he took ibuprofen, sucralfate, and colchicine and used a betaxolol hydrochloride opthalmic solution. Bupropion treatment was started at a dose of 75 mg/day and titrated to a dose of 100 mg t.i.d. over the next 7 days. Despite a gradual improvement in mood, Mr. A began to exhibit some paranoid ideation on the fourth day of bupropion treatment. Mr. A’s paranoia increased over the next 3 days, and he began experiencing auditory hallucinations. His dose of bupropion was decreased to 25 mg/day. Haloperidol treatment was initiated at a dose of 2 mg/day and subsequently titrated to 5 mg/day over the next 5 days. During the following week, Mr. A’s psychotic symptoms decreased until they were entirely absent. Haloperidol treatment was discontinued, and his dose of bupropion was again titrated upward, this time to a final dose of 25 mg t.i.d. He did not experience a recurrence of either depressive or psychotic symptoms during the next 3 months of follow-up care.
Seven reports of emergent psychosis or delirium with psychotic features from bupropion treatment exist in the literature (2–8). After reviewing these case reports and a case series, one can conclude that bupropion-induced psychosis occurs primarily in patients with certain risk factors. Vulnerable patients include those with a history of psychosis or those who are taking other dopaminergic medications such as amantadine or levodopa. By blocking dopamine uptake, bupropion may cause dopaminergic overdrive (2) and thereby precipitate psychosis.
This case, coupled with the relative absence of reports of bupropion-induced psychosis in non-predisposed individuals, suggests that the elderly may be more vulnerable to bupropion-induced psychosis and other toxic effects than younger adults with depression. A report demonstrated that the half-life of bupropion is prolonged in the elderly and that the elderly accumulate bupropion metabolites (9). Potential toxic effects, including seizures and psychosis, may result from high bupropion plasma levels and the accumulation of bupropion metabolites in the elderly or in those with impaired liver function (10). Clinical reports in the elderly demonstrate that lower (75 to 225 mg/day) doses of bupropion are associated with fewer side effects and equal efficacy to those found with higher doses (11, 12).